It is currently Sep 21, 2017 8:09 am


Reducing dose of recently started zyprexa

Reducing dose of recently started zyprexa

Postby zdaughter » Dec 07, 2014 11:24 am

Hi,

I'm writing on behalf of my elderly mother with dementia and am hoping I can do so as her advocate here. I'm very concerned about the dose of Zyprexa she was put on recently and am seeking some advice before I speak to her psychiatrist. She has become very lethargic, confused and is actually becoming incontinent for the first time since the increase. She was started on Zyprexa 2.5 mg at dinner time on 11/20 for a psychotic episode that landed her in a senior behaviorial unit and was improving. She almost immediately began taking medicines, eating and her auditory hallucinations stopped. She still had some delusions and moments of agitation, but they were fluctuating and she was showing signs of herself again- pleasant, alert, cooperative. On the 4th day she didn't do quite as well as Saturday, and they decided to increase her Zyprexa to 5 mg the next evening- 11/25. Well of course the next day she woke up great, her best day so far and yet they continued with the increase in Zyprexa that evening. I have such regrets for not speaking up about that now, but wanted to trust that they thought she might need more since the day before hadn't gone so well.

She was discharged a week ago Friday- she had been on the higher dose just three days. Back at her nursing home she seemed to regress- very agitated and confused. Some of this I chalked up to the transition but she has been very lethargic and occasionally incontinent which she wasn't like in the hospital on the lower dose and before the increase took take effect. This past Friday 12/5, at dinner was the first time I saw her not confused and more like herself, though very slowed down and still lethargic. She seemed better also yesterday morning, but still needing help to feed her. In the afternoon she was more agitated and confused again. It's difficult to monitor all of this as the nursing home staff can't observe her like the hospital could so I do my best to get there often and talk to them to try to get a good picture. Certainly she is improved since prior to the hospital, but I worry that she's on more zyprexa than she needs and there are side effects to consider. She was on this several years ago and had increased muscle pain, so that's another concern.

So I'm wondering what if anything I should do about this. Do you think the lethargy could be temporary and will wear off as she adjusts to the increase just as some of her confusion seems to be going away? Part of me is afraid to make any change and wants to just leave it alone. However, I also can't help thinking she's really on too much Zyprexa and could probably function better at 2.5 or 3.75 even and that they just didn't give the lower dose enough time to build in her 88 year old body. If we were to reduce the Zyprexa w the doctor would it be safer to do it now while she's not been getting it that long or to wait? She's been on 5 mg about 10 days and 2.5 about 15 days. Since I've seen more signs of her personality coming through I wonder if she just needs more time to adjust to the meds and perhaps some of these side effects will go away. Of course the other complicating factors are dementia and that she is also on Depakote 250 2x a day, which was increased in the hospital from 1x a day at night to adding a morning dose. She also gets Lexapro 5mg at lunch. So I wonder if the Depakote is part of the issue as well.

Mom's been on a few different antipsychotics since 2006. Various reasons for stopping and starting. The last one was Abilify which she did fantastic on for 2 years requiring an increase a year ago, but this year when it was increased to deal with her paranoid delusions, hallucinations and refusing meds etc it made her worse. ( Mom also had a medical hospitalization in Sept of this year and they stopped the Abilify and Lexapro for a week= could that have caused this episode which started a few weeks later?) She is has always been sensitive to medications and we have never had much luck with titrating anti psychotics upwards. She's always ended up in the hospital.

Any feedback regarding safe tapering, experiences with Zyprexa side effects etc or any of the above would be appreciated. Just trying to maintain the best quality of life that I can for my mother and also be safe.
zdaughter
 
Posts: 1
Joined: Dec 07, 2014 10:28 am

Re: Reducing dose of recently started zyprexa

Postby babblefish » Dec 07, 2014 1:19 pm

It's kind of impossible by 2nd or 3rd hand over the Internet to accurately assess how someone one doesn't know is doing on meds. I'd say it might even be dangerous to try,especially for especially fragile people.

I'm sorry for all the stress and confusion you have trying to deal with the professionals who are supposed to help. Just about everyone here has stories to tell. All i can say is keep detailed dated records of everything you see and hear, do independent research on the meds and their affect on elderly people with dementia (many drugs have special info pertaining just to that group), and be persistent with expressing your concerns and demanding that her doctors respond.
If you are already doing these things, sorry for telling you what you already know. It's the only advice i can give.

Good luck to you and your family.
there is a crack in everything. that's how the light gets in.
~ l. cohen
babblefish
 
Posts: 7308
Joined: Feb 11, 2006 3:35 am

Re: Reducing dose of recently started zyprexa

Postby sleeping_explorer » Dec 08, 2014 9:33 pm

I'm really sorry you are going through this as well. I do always think it is as well to be cautious coming off medications because I have seen abrupt withdrawal have very bad effects - and did experience them myself once.

Are you able to find out what your mother wants? Is she generally passionate or empowered or cares a lot about her meds or does she trust the doctors and prefer not to kick up a dust?

The other advice I would have is to share your concerns with the doctor who is responsible for any changes to her prescription. It looks like you have been paying close attention to any changes and dates thereof and are spending enough time with your mother to be able to identify these changes. It does depend on the doctor whether s/he gives weight to your concerns but it is worth stressing that you have been spending this time with your mother which s/he is unlikely to have had the opportunity to especially if as you say the staff in general cannot monitor her so well in the home.
If your concerns are not taken on board by the staff it may be difficult to do anything since she is in a home. Also since it may be difficult to ascertain your mother's wishes.

My advice to someone who was speaking for themselves rather than another, and who had given it all serious thought and had a plan for how to deal with withdrawal effects etc, would be to taper the dose down as gradually as possible by just dividing the pills that have been issued to take the dose down in the appropriate increments. I don't know if that is practically possible in this situation?

For a younger adult going down to 2.5 from 5mg seemed an OK step down and going from 2.5mg to zero seemed not advisable - but we are all different. It is extra concerning that your mother is so much older and has other issues and other medication as well.

If the doctor your mother is under is not sympathetic to your concerns are there any other more qualified people you could go to for advice? It does seem like this case needs some more experienced minds to give appropriate advice. I hope that just knowing others are reading and feeling your difficulties is helpful in itself as it is so hard to give practical advice on this one.

If nothing else please know that having you being there involved and paying attention to the medication is really valuable and a very good thing of you to be doing, and your care and concern makes a difference even on a psychological level. I do believe it's been said that patients who have family who are obviously involved get better treatment from staff as well and their rights respected more. So be well with yourself that you are doing your best in a difficult situation which I hope gets easier for you both soon.
everything changes and everyone dies - we all must be shown - must realise - that everyone changes - and everything dies
'blood from the air', coil
User avatar
sleeping_explorer
 
Posts: 52
Joined: Oct 02, 2008 4:14 pm


Return to Reducing and Going Off Medications Safely

Who is online

Users browsing this forum: No registered users and 1 guest

cron